Idaho, 2004

Damaging Winds in Idaho, January 30, 2004

January 30, 2004 · NWS BOI · 4 events in 4 counties and zones

During the morning of January 30th a fast moving cold front produced several severe thunderstorms, very strong winds and snow showers as it moved eastward across Eastern Oregon and Southwestern Idaho. Fairly large trees were blown down in Payette in Payette County and in Nampa in Canyon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

During the morning of January 30th a fast moving cold front produced several severe thunderstorms, very strong winds and snow showers as it moved eastward across Eastern Oregon and Southwestern Idaho. Fairly large trees were blown down in Payette in Payette County and in Nampa in Canyon County. There were also reports of trees down in Baker and Malheur counties in Oregon. Power was briefly knocked out in northern Owyhee County as the line of thunderstorms moved across the county..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 30, 3:10 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 30, 3:10 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
310 AM MST FRI JAN 30 2004

.SHORT TERM...TODAY HAS THE POTENTIAL TO BE A VERY ACTIVE WX DAY AND
ONE THAT MAY REQUIRE NUMEROUS SHORT TERM FORECASTS TO KEEP PACE WITH
CHANGING CONDITIONS. SEVERAL PARAMETERS APPEAR TO BE COMING TOGETHER
FOR A POTENTIAL HIGH WIND EVENT OVER PORTIONS OF THE FORECAST AREA.
FIRST IN THE BIG PICTURE, A VERY STRONG COLD FRONT IS NOW MAKING
FAST PROGRESS EASTBOUND FROM THE CASCADES WITH RAPIDLY FALLING
PRESSURES NOTED ON ANALYSIS. YESTERDAYS MODELS INDICATED OMEGA
VALUES WITH FROPA THAT I HAD NEVER SEEN BEFORE BUT TODAYS NUMBERS
ARE A BIT LESS.  NONETHELESS, MODELS CONTINUE TO INDICATE A 100KT+
CYCLONICALLY CURVED JET WILL ACT IN TANDEM OVER COLD FRONTAL ZONE
WITH STRONG UPPER 300MB DIVERGENT FIELD OVER SW IDAHO THIS MORNING.
MEANWHILE, VERTICAL WIND PROFILES ARE STACKED AND ALIGNED NEARLY
PERFECTLY WITH THE LOCAL TERRAIN. SOME MODELS SHOWING A 60KT SPEED
MAX AT 70H OVER EASTERN OREGON AND THIS MAY ALREADY BE COMING TO
FRUITION WITH WINDS GUSTING TO 52KTS ALREADY AT ONE RAWS SITE NEAR
6000 FT.  IF THESE WINDS MIX TO THE SURFACE AND OTHER FACTORS OF
STRONG COLD ADVECTION, PVA AND UPPER JET WINDS COME TOGETHER AT THE
RIGHT TIME, THEN DAMAGING SURFACE WINDS COULD BE REALIZED TODAY IN
SOME LOCATIONS. HAVE ALREADY DISCUSSED THE SITUATION WITH KPIH AND
THEY WILL ISSUE WIND ADVISORY AS WELL TO MATCH OURS IN THE MAGIC
VALLEY. THIS SHOULD ALSO MATCH UP NICELY WITH CURRENT SNOW AND
BLOWING SNOW ADVISORY ISSUED FROM EARLIER SHIFTS.  HAVE NOT DECIDED
YET HOW FAR WEST TO EXPAND THE WIND ADVISORY BUT MAY OPT TO INCLUDE
ZONES WEST OF THE MAGIC VALLEY AS WELL BEFORE ISSUING ZONE PACKAGE.
ISOLD THUNDER ALSO ON TRACK WITH FROPA AND WILL CONTINUE WITH THIS
THINKING.  SPC AGREES WITH GENERAL AREAL OUTLINE FOR THE REGION AND
GROUND TRUTH COMING IN DURING THE LAST HOUR WITH A COUPLE OF
POSITIVE STRIKES IN WESTERN OREGON NEAR COLD FRONT.  CONVECTIVE
PROGS SHOWING LIS NEAR ZERO ALONG FRONTAL ZONE. OTHERWISE, HIGH
TEMPERATURES WILL OCCUR EARLY TODAY THEN FALL AFTER FROPA.
EXCEPTION IS EASTERN ZONES WHERE TEMPS MAY STAY STEADY IN LOWER 40S.
AS FAR AS PRECIP GOES, MOST AREAS TO SEE LIKELY RAIN SHOWERS THIS
MORNING WITH SNOW LEVELS CURRENTLY RUNNING QUITE HIGH AROUND 6000
FEET EVEN AT MCCALL. THIS IS IN THE WARM SECTOR AIR MASS AND
EXPECTED TO COME CRASHING DOWN QUICKLY DURING AS THE DAY UNFOLDS.
HENCE, NOT EXPECTING A LOT OF SNOWFALL TODAY BUT WHAT DOES FALL WILL
BE BLOWING AND DRIFTING IN THE DEVELOPING STRONG WINDS.  EVEN LOWER
ELEVATIONS TO THE REAR OF THE COLD FRONT MAY SEE A BURST OF SNOW
BLOWING HORIZONTALLY FOR A WHILE BEFORE SETTLING BACK DOWN. IN
SUMMARY FOR TODAY, EVERYTHING FROM STRONG TO HIGH WINDS,
THUNDERSTORMS, RAIN SHOWERS AND SNOW SHOWERS, BLOWING AND DRIFTING
SNOW AND FALLING TEMPS.  THAT IS TODAYS FORECAST AND WELL SEE WHAT
HAPPENS  COLD NORTHWEST FLOW ESTABLISHES OVER THE REGION TONIGHT
WITH GUSTING WINDS AND WINTRY CONDITIONS PREVAILING FOR A FEW HOURS
THIS EVENING. YET, THE WEEKEND CONTINUES TO LOOK COLD AND UNSETTLED
WITH CLOUDS, SNOW SHOWERS AND ALL AROUND WINTRY CONDITIONS
PREVAILING.  OVERALL SYNOPTIC PATTERN FAVORS A CONTINUATION OF
PACIFIC STORMS RACING INTO THE AREA PROMISING MORE HEAVY SNOW IN THE
MOUNTAINS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. NOT MUCH CHANCE IN THE
MODEL RUN FROM YESTERDAY WITH ONLY MINOR TIMING AND PLACEMENT
DIFFERENCES.  HAVE LEFT THE FORECAST AS IS WITH THE EXCEPTION OF A
FEW MINOR CHANGES LATE IN THE PERIOD.  NEXT UPPER LEVEL SHORT WAVE
IS FORECAST TO MOVE OVER THE AREA SUNDAY WITH CHANCE POPS OVER THE
CWA.  WOULD NOT GO MUCH HIGHER THAN CHANCE AS TIMING AND POSITION OF
THIS SHORTWAVE STILL IFFY.  REST OF THE WEEK, FORECAST AREA IN A
NORTHWEST FLOW WITH SHORTWAVES MOVING THROUGH THE FLOW.  WILL JUST
BROAD BRUSH POPS AND KEEP TEMPERATURES NEAR MOS GUIDANCE.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...SNOW AND BLOWING SNOW ADVISORY 11 AND 13 9 AM - 2 PM TODAY.
      WIND ADVISORY ZONES 14 15 29  9 AM - 4PM TODAY.
      WIND ADVISORY ZONES 16 28 30  10 AM - 6PM TODAY.
.OR...NONE.

SHORT TERM...GS
LONG TERM....JA
Hazardous weather outlook, Jan 30, 5:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
500 AM MST FRI JAN 30 2004

IDZ011>016-028>030-ORZ061>064-311200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
500 AM MST (400 AM PST) FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 30, 7:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
724 AM MST FRI JAN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0719 AM     TSTM WND GST     HARPER                  43.85N 117.61W
01/30/2004  59 MPH           MALHEUR            OR   TRAINED SPOTTER

0614 AM     TSTM WND GST     UNITY                   44.44N 118.19W
01/30/2004  51 MPH           BAKER              OR   TRAINED SPOTTER

&&

PRF
Local storm report, Jan 30, 7:58 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
758 AM MST FRI JAN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 AM     TSTM WND GST     3 ESE VENATOR           43.33N 118.24W
01/30/2004  51 MPH           HARNEY             OR   MESONET

            RAWS WIMD GUST

0748 AM     TSTM WND GST     22 S HARPER             43.54N 117.59W
01/30/2004  57 MPH           MALHEUR            OR   MESONET

            RAWS WIND GUST

0748 AM     TSTM WND GST     15 SW ADRIAN            43.74N 117.07W
01/30/2004  50 MPH           MALHEUR            OR   UTILITY COMPANY

            POWER OUT. WINDS LASTED 2 MINUTES.

0748 AM     TSTM WND GST     20 E CROWLEY            43.32N 117.50W
01/30/2004  60 MPH           MALHEUR            OR   MESONET

            RAWS WIND GUST

0748 AM     TSTM WND GST     8 E MALHEUR CITY        44.40N 117.56W
01/30/2004  55 MPH           MALHEUR            OR   MESONET

            RAWS WIND GUST

&&

RH

The radar

The Boise radar (KCBX), 45 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Canyon

When
January 30, 8:00 AM MST to 8:40 AM MST
Where
Canyon County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.567, -116.783

Thunderstorm Wind, Owyhee

When
January 30, 8:00 AM MST to 8:45 AM MST
Where
Owyhee County, Countywide
Measured
60 kt (69 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
42.833, -116.000

Thunderstorm Wind, Ada

When
January 30, 8:30 AM MST to 9:05 AM MST
Where
Ada County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.467, -116.250

Thunderstorm Wind, Elmore

When
January 30, 8:55 AM MST to 9:20 AM MST
Where
Elmore County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.467, -115.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382977, 5382978, 5382979, 5382980.